More than 50 dialysis patients in 12 U.S. states have come down with allergic reactions that are being blamed on recalled batches of a blood thinner, federal health officials said Friday.
The cases are being called the largest national outbreak of treatment-related allergic reactions ever seen in dialysis patients.
Since the middle of November, 53 dialysis patients developed reactions after receiving injections of heparin made by Baxter Healthcare Corp. And another 36 reports are under investigation, according to the U.S. Centers for Disease Control and Prevention. None of the patients died, CDC officials said.
The heparin has been tested for bacteria and endotoxin, but neither was found, said Dr. Alex Kallen, part of the CDC team looking into the illnesses.
"We don't know what the problem is," but heparin remains the leading candidate as the cause, said Dr. Priti Patel, another CDC investigator.
Kidney patients receive heparin to prevent clotting of blood during the dialysis process. Allergic-type reactions occurred within minutes of starting dialysis, CDC officials said.
The symptoms included facial swelling, nausea, rapid heart beat and decreased blood pressure. Some of these reactions may be severe or life threatening, Baxter officials said when announcing last week's recall.
Baxter last month announced the voluntary recall of nine lots of multi-dose vials after learning of adverse events in dialysis patients, but the details of the outbreak were not disclosed until the CDC released the information late Friday afternoon.
(Agencies via Xinhua News Agency February 4, 2008)